A 48-year-old man with relapsing multiple myeloma (MM) presented with serum monoclonal protein (IgG l) of 5.93 g/dl. He was initially treated with four cycles of VAD (vincristine, adriamycin and dexamethasone) but due to deterioration of his renal functions with disease relapse, he was placed on hemodialysis. A combined treatment with thalidomide at a daily dose of 200 mg and 4-d cycles of dexamethasone was started for relapsing MM. Thalidomide dose was increased to 400 mg after two weeks. In the second month of his treatment, the patient presented with progressive drowsiness without other symptoms. His cranial MR was suggestive of arterial thrombosis. A thrombophilia study indicated that he was heterozygous for the A1298C mutation of the MTHFR and PAI-1 genes. Thalidomide was discontinued and he was treated with anti-aggregating agents until his death from MM a month later.
Multiple myeloma, thalidomide, arterial thrombosis
SOYSAL, DİLEK; KÜÇÜKŞAHİN, ORHAN; İNCİ, AYÇA; and PEHLİVAN, MUSTAFA (2006) "Arterial Thrombosis in Refractory Multiple Myeloma Patient Treated with Thalidomide and Dexamethasone: A Case Report," Turkish Journal of Medical Sciences: Vol. 36: No. 4, Article 9. Available at: https://journals.tubitak.gov.tr/medical/vol36/iss4/9